Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Dec 7, 2004, 5:15 AM CST for Cullman County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2004, 5:15 AM CST (11:15 UTC)
- Expired
- Dec 7, 2004, 6:00 AM CST
- In force
- 45 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 7, 3:25 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:48 AM CST, 27 minutes earlier.
Area forecast discussion, Dec 7, 4:48 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST TUE DEC 7 2004
.DISCUSSION...
WELL...JUST A BRIEF UPDATE...AS SPC PUT THE 11 NRN AL COUNTIES IN
A TORNADO WATCH TIL 8 AM FOR THE LEWP THAT IS PROGRESSING ACROSS THE
AREA.
SINCE THE 1ST AFD...THE WINDS HAVE BEEN PICKING UP UNDERNEATH
MDT PRESSURE FALLS. WINDS ACROSS THE AREA @4 AM ARE AVERAGING 15
TO 30 MPH WITH THE STRONGEST GUST TO 33MPH AT CULLMAN AIRPORT. WITH
A VERY SATURATED GROUND...THESE GRADIENT WINDS ALONE...WILL KNOCK
TREES DOWN. HAVE NOT RECEIVED MANY REPORTS OF WIND DAMAGE YET...BUT
SUSPECT WESTERN FRANKLIN COUNTY NEAR RED BAY HAD SOME WIND DAMAGE.
AS FAR AS THE SEVERE THREAT GOES...LIS ARE ABOUT -1 ACROSS THE SRN
PART OF THE AREA...BUT DEW POINTS HAVE BEEN SURGING WITH MSL NOW UP
TO 66. WITH LFC AT 900 MB FROM THE 06Z SOUNDING AND MOST OF THE
ROTATION BEING ALOFT..FEEL WINDS (AND DOWNPLAYING TORNADOES) ARE THE
MAIN THREAT BESIDES THE LOCALLY HEAVY RAIN.
THE BACK EDGE OF THE RAIN IS NEAR THE MS/AL STATE LINE...SO MAY BE
ABLE TO CLEAR SOME COUNTIES IN THE NEXT HOUR OR SO.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH TIL 8 AM ALL NRN AL COUNTIES.
FLOOD WATCH FOR ALL ZONES TIL NOON.
WIND ADVISORY FOR MADISON...MARSHALL...DEKALB...JACKSON TDA.
TN...FLOOD WATCH FOR ALL ZONES TIL NOON.
WIND ADVISORY FOR FRANKLIN...MOORE...LINCOLN FOR TDA.
&&
JDGHazardous weather outlook, Dec 6, 9:30 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-071100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 930 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... PERIODS OF RAIN...AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT AS A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY. AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MISSOURI TO ARKANSAS AND SOUTHEAST TEXAS WILL MOVE EASTWARD OVERNIGHT...AND BEGIN AFFECTING NORTHWEST ALABAMA LATE TONIGHT. THIS LINE OF STRONG TO SEVERE STORMS WILL AFFECT NORTHWEST ALABAMA BETWEEN 5-7 AM. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. HOWEVER...GIVEN A STRONG WIND FIELD THAT WILL BE IN PLACE...THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN ISOLATED TORNADO. BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL IS EXPECTED...WHERE AN ADDITIONAL 1/2 TO 1 INCH OF RAIN IS EXPECTED THROUGH THE EARLY AFTERNOON TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT RAINS... FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS... STREAMS AND SOME RIVERS. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL BE AFFECTED FROM 6 AM TO NOON. A COLD FRONT WILL MOVE EASTWARD DURING TUESDAY...AND PUSH THE LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE VALLEY THROUGH THE MID AFTERNOON HOURS. DRIER WEATHER WILL RETURN TUESDAY AFTERNOON FROM WEST TO EAST IN THE WAKE OF THE COLD FRONT. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE AFTER MIDWEEK...AS ANOTHER STORM SYSTEM APPROACHES THE AREA. THIS NEXT BOUT OF RAINS IS EXPECTED TO OCCUR FROM LATE WEDNESDAY THROUGH MOST OF THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FROM LATE TONIGHT THROUGH EARLY AFTERNOON ON TUESDAY. RSB
In the hours before
Local storm report, Dec 7, 2:36 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST TUE DEC 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 3 S CLOVERDALE 34.90N 87.77W
12/06/2004 LAUDERDALE AL EMERGENCY MNGR
WATER OVER ROADWAY AT COUNTY ROAD 15 AND CYPRESS CREEK.
TWENTY-ONE ROADS STILL CLOSED THROUGHOUT COUNTY.
1121 PM FLASH FLOOD NORTH COURTLAND 34.68N 87.31W
12/06/2004 LAWRENCE AL EMERGENCY MNGR
WATER OVER ROADS IN TOWN.
1205 AM FLASH FLOOD WINCHESTER 35.19N 86.11W
12/07/2004 FRANKLIN TN CO-OP OBSERVER
STREET FLOODING IN TOWN.
&&
PBSpecial weather statement, Dec 7, 4:19 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 419 AM CST TUE DEC 7 2004 ALZ001>005-071130- COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE- 419 AM CST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND RENEWED FLOODING... A LINE OF STRONG THUNDERSTORMS WILL MOVE OUT OF LAUDERDALE... COLBERT...AND FRANKLIN COUNTIES...INTO LAWRENCE AND LIMESTONE COUNTIES...BY 530 AM. THE STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH. EVEN OUTSIDE OF THE STORMS...WINDS OF 20 TO 30 MPH ARE POSSIBLE. IN ADDITION...THIS LINE WILL BRING ANOTHER ROUND OF HEAVY RAIN TO THE AREA...WITH ONE TO TWO INCH TOTALS LIKELY. THE ENTIRE AREA IS UNDER A FLASH FLOOD WARNING UNTIL 7 AM TODAY. NUMEROUS ROADS ARE FLOODED AREAWIDE...AND CREEKS AND STREAMS ARE AT OR ABOVE BANKS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING PERIODS OF POOR VISIBILITY IN DOWNPOURS...AND USE CAUTION ON WEST AND EAST ROADS DUE TO THE STRONG SOUTH WINDS. BE ALERT TO RISING WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD...TURN AROUND... DONT DROWN JE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 6:55 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 7, 12:59 AM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 7, 3:18 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 27 min |
| Dec 7, 3:45 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Dec 7, 3:54 AM CST | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Dec 7, 5:32 AM CST | Flash Flood Warning | HUN | Morgan | 3 hr |
| Dec 7, 5:42 AM CST | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.